Michigan, 2003

Damaging Winds in Michigan, September 24, 2003

September 24, 2003 · NWS IWX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 24, 2:06 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 24, 2:06 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
206 PM EST WED SEP 24 2003

17Z SFC ANALYSIS HAS COLD FRONT EXTENDING ALONG EASTERN WI AND BACK
DOWN THROUGH NW IL AND INTO N MO. KLOT RADAR SHOWING TS/SHRA
DEVELOPING ALONG FRONT IN N IL. AIMASS DESTABLIZING OVER NC IL WHERE
SUN WAS ABLE TO BREAK OUT. RUC INDICATING CAPES NOW OVER 1000J/KG
WITH LI -4 IN THIS AREA. EXPECT SH/TSRA TO CONTINUE TO BREAK OUT
ALONG FRONT THIS AFTERNOON AS RUC SOUNDINGS HAVE CAPES GOING TO OVER
1500J/KG AND LI -6 BY 21Z OVER SW CWA...SO WILL CONTINUE WITH LIKELY
POPS FOR TONIGHT. WIND PROFILES BECOME MORE UNIDIRECTIONAL IN THE
0-3KM LAYER SO ANY SEVERE THREAT WOULD LIKELY BE DAMAGING WINDS. E-W
LINE OF ELEVATED CONVECTION ALSO NOW DEVELOPING ACROSS N IN IN
VICINITY OF 850MB THETAE GRADIENT WHICH COULD POSE A THREAT FOR
HEAVY RAIN. COLD FRONT TO MOVE TO IN/OH BORDER AROUND 03Z SO WILL
WORK PRECIP ACROSS WEST TO EAST...ENDING IN SE CWA BEFORE MIDNIGHT.
GOOD SHOT OF COLD AIR TO COME IN BEHIND FRONT WITH MODELS PROJECTING
850MB TEMPS DOWN TO 0-2C BY TOMORROW AFTERNOON. WILL HAVE DRY FCST
FOR THU AS SFC HIGH MOVES OVER THE AREA BUT SHOULD SEE DECENT CU
FIELD ESPECIALLY IN NORTHERN CWA. WILL SEE A GRADUAL INCREASE IN
CLOUDS ON FRI AS NEXT SYSTEM DROPS DOWN INTO NW GREAT LAKES REGION
BY FRIDAY EVENING. THIS WILL BRING A CHANCE FOR SHRA FRIDAY NIGHT
AND CONTINUE THROUGH THE DAY SATURDAY. COOL AIRMASS BEHIND FRONT
WILL PUT TEMPS AROUND 10 DEGREES BELOW NORMAL FOR THU. GUIDANCE
CLOSE AND REASONABLE ON TEMPS ALL PERIODS.

EXTENDED DISCUSSION...

FALL LIKE PATTERN WILL BE THE RULE SUNDAY THROUGH WEDNESDAY AS A
LONG WAVE TROUGH SETS UP OVER THE GREAT LAKES REGION. SPEED AND
STRENGTH OF SHORT WAVES ROTATING ABOUT THE LARGER LOW PRESSURE AREA
WILL BE PIVOTAL IN TIMING AND AMOUNT OF ASSOCIATED PRECIPITATION.
WILL GO WITH LOW POPS SUNDAY THROUGH TUESDAY...ESPECIALLY NORTHERN
AREAS AND NO MENTION OF PRECIP ON WEDNESDAY. THE UPPER LOW WILL ALSO
CAUSE TEMPS TO BE FALL LIKE. MRF THICKNESSES SUGGEST FREEZING
TEMPS...THUS MAYBE SOME SNOW. AT THIS TIME WILL LEAVE ONLY MENTION
OF RAIN AS TOO MUCH MODEL VARIABILITY LIKELY IN LONG TERM. CAN BE
BETTER HANDLED AS TIME APPROACHES.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

JAL/SE
Hazardous weather outlook, Sep 24, 5:42 AM EST, 12 hours 8 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 AM EST WED SEP 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MAINLY LATE THIS
AFTERNOON AND EARLY TONIGHT. THE GREATEST THREAT FROM THESE STORMS
IS DAMAGING WINDS. A FAST MOVING COLD FRONT WILL REACH NORTHWEST
INDIANA AND FAR SOUTHWEST LOWER MICHIGAN BY LATE AFTERNOON AND THEN
PUSH ACROSS THE REGION EARLY TONIGHT. THE STORMS MAY DEVELOP INTO A
SQUALL LINE AND PRODUCE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS LATE AFTERNOON AND EARLY
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Detroit radar (KDTX), 115 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsdale

When
September 24, 5:50 PM EST
Where
Hillsdale County, 8 mi NE of Hillsdale
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.000, -84.500

Emergency management reported trees down northeast of Hillsdale.

Thunderstorm Wind, Hillsdale

When
September 24, 6:00 PM EST
Where
Hillsdale County, North Adams
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.967, -84.533

Emergency management reported trees down in North Adams.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375378, 5375379.